Medications That Cause Bone Loss and Osteoporosis

Several medications may cause bone loss. The NOF and ACR recommend you discuss osteoporosis prevention with your doctor.

Medications That Cause Bone Loss and Osteoporosis

by Dr. C.H. Weaver M.D. updated 11/2018

The following medicines may cause bone loss: Its important to understand that the duration of use is also important and individuals at risk should discuss the impact of these medications with regard to their overall bone health. Individuals taking any of these medications should discuss osteoporosis prevention with their treating physician.

  • Aluminum-containing antacids
  • Antiseizure medicines (only some) such as Dilantin® or Phenobarbital
  • Aromatase inhibitors such as Arimidex®, Aromasin® and Femara®
  • Cancer chemotherapeutic drugs
  • Cyclosporine A and FK506 (Tacrolimus)
  • Gonadotropin releasing hormone (GnRH) such as Lupron® and Zoladex®
  • Heparin
  • Lithium
  • Medroxyprogesterone acetate for contraception (Depo-Provera®)
  • Methotrexate
  • Proton pump inhibitors (PPIs) such as Nexium®, Prevacid® and Prilosec®
  • Selective serotonin reuptake inhibitors (SSRIs) such as Lexapro®, Prozac® and Zoloft® (e.g., Prozac,® Paxil,® and Zoloft®), used to treat depression
  • Steroids (glucocorticoids) such as cortisone and prednisone
  • Tamoxifen® (premenopausal use)
  • Thiazolidinediones such as Actos® and Avandia®
  • Thyroid hormones in excess

Comments

Stories